PGY2 Stefan Nguyen presented an great case of a 65 year old Vietnamese man presenting with 2 weeks of worsening shortness of breath, lower extremity edema and weight loss. He was found to have a large pericardial effusion without clinical or echocardiographic evidence of tamponade, had a pericardiocentesis done and pericardial fluid cultures were positive for Mycobacterium Tuberculosis!
– Common infectious causes of pericardial effusions include Staph/Strep, Coxsackievirus, echovirus and don’t forget HIV!
– Malignancy should also be considered, in particular lung/breast cancer and Hodgkin lymphoma, though any malignancy can metastasize to the pericardium.
– Other etiologies include post-MI pericarditis, drug induced, rheumatologic (lupus/RA), uremia and idiopathic
Tuberculous Pericarditis: In the case today, Tuberculosis was suspected early on given that the patient was from Vietnam and presented with leukopenia and an elevated Alkaline phosphatase.
– When analyzing pericardial fluid, the most important studies include cell count (should be lymphocyte predominant in Tb), gram stain, culture and cytology. The yield of AFB smear is low from pericardial fluid and will generally be negative.
– There are no clear parameters for distinguishing transudative v exudative pericardial effusions.
– The utility of ADA in pericardial effusions is controversial, and generally the diagnosis of Tb depends upon clinical suspicion, lymphocyte predominant fluid and positive AFB culture. The Official American Thoracic Society and Infectious Diseases Society of America do recommend checking an ADA level, however this is a conditional recommendation with low-quality evidence.
**Remember that ADA is falsely elevated in PMN predominant pericardial or pleural fluid, and should only be in lymphocyte predominant fluid analysis.
– The use of steroids in the treatment of Tb Pericarditis was studied in a large trial in NEJM in 2014. The results showed that steroids did not decrease mortality, however did reduce the incidence of constrictive pericarditis. In patients with HIV, steroid use was associated with HIV-related cancer, specifically Kaposi’s Sarcoma. (https://www.nejm.org/doi/10.1056/NEJMoa1407380)